Alabama, 2008

Hail and Damaging Winds in Alabama, July 22, 2008

July 22, 2008 · NWS HUN · 28 events in 9 counties and zones

A weak frontal boundary moved from northwest to southeast and sparked scattered strong to severe thunderstorms across portions of northern Alabama. There were several reports of large hail and wind damage in northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak frontal boundary moved from northwest to southeast and sparked scattered strong to severe thunderstorms across portions of northern Alabama. There were several reports of large hail and wind damage in northern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 22, 10:36 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 22, 10:36 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATE CORRECTED
ISSUED BY THE NWS JACKSON MS
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CDT TUE JUL 22 2008

.DISCUSSION...ANOTHER HOT HAZY HUMID DAY IS IN STORE FOR THE
TENNESSEE VALLEY TODAY.  THE GOOD NEWS IS IT LOOKS LIKE SOME SHORT
TERM RELIEF IS ON THE WAY.  UNTIL THEN HOWEVER...WE STILL HAVE TO
DEAL WITH TODAY.

AS HAS BEEN THE CASE THE LAST FEW DAYS...TEMPERATURES AND AFTERNOON
CONVECTION WILL BE THE MAIN FOCUS OF THE FORECAST THIS AFTERNOON.
HIGHS WILL ONCE AGAIN CLIMB UP INTO THE MID AND UPPER 90S...WITH A
FEW LOCATIONS ACROSS THE AREA FLIRTING WITH AND PERHAPS REACHING THE
CENTURY MARK.

A LITTLE BETTER MOISTURE ADVECTION IN THE MID AND LOWER LEVELS OF
THE ATMOSPHERE SHOULD KEEP DEW POINTS FROM MIXING DOWN AS MUCH AS
THEY DID YESTERDAY.  I BELIEVE THIS...IN ADDITION TO INCREASING MID
AND HIGH CLOUDS ASSOCIATED WITH AN APPROACHING UPPER LEVEL
DISTURBANCE...AND CONVECTION OF OUR OWN THIS AFTERNOON...WILL AID IN
KEEPING HEAT INDICES JUST BELOW CRITICAL VALUES TODAY.  BECAUSE OF
THIS...ILL HOLD OFF ON ISSUING A HEAT ADVISORY AT THIS TIME.
CONDITIONS THOUGH WILL CONTINUE TO BE CLOSELY MONITORED...AND
RESIDENCE ACROSS THE TENNESSEE VALLEY...ESPECIALLY THE ELDERLY AS
WELL AS THOSE WHO WORK OUTDOORS...SHOULD TAKE THE PROPER PRECAUTIONS
TO PROTECT THEMSELVES FROM THE HEAT.

IN TERMS OF CONVECTION THIS AFTERNOON...THE UPPER RIDGE THATS BEEN
IN CONTROL OF MUCH OF THE WEATHER ACROSS THE SOUTHEAST UNITED STATES
THE PAST SEVERAL DAYS...CONTINUES TO BREAK DOWN OVER THE REGION
TODAY.  THIS IS ALLOWING A SHORTWAVE TO SLOWLY APPROACH THE AREA
FROM THE NORTH.  ON TOP OF ANY DIURNAL CONVECTION THATS EXPECTED TO
DEVELOP OVER THE AREA...SATELLITE IS ALREADY SHOWING A COUPLE OF
FEATURES OF INTEREST THIS AFTERNOON MOVING TOWARD THE AREA.  THE
FIRST IS A WEAKENING MCS MOVING ACROSS NORTHWEST TENNESSEE THAT IS
PRECEEDED BY A PRETTY DECENT OUTFLOW BOUNDARY...AND ANOTHER MCS
DEVELOPING ACROSS NORTH MISSOURI.  THESE FEATURES...ESPECIALLY THE
FIRST TWO COULD PLAY A ROLE IN HELPING THE COVERAGE OF CONVECTION
LATER THIS AFTERNOON AND PERHAPS INTO THE EVENING.  AS A RESULT OF
THIS...IVE TWEAKED POPS UP A BIT AREAWIDE FOR THIS AFTERNOON.

IN ADDITION...WITH THE GOOD INSTABILITY OVER THE AREA AND BETTER
FLOW ALOFT AS A RESULT OF THESE IMPENDING DISTURBANCES...ANY STRONG
CONVECTION THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING SOME
STRONG TO DAMAGING WIND GUSTS LATER THIS AFTERNOON.

OTHER ELEMENTS OF THE FORECAST LOOK GOOD AT THIS TIME.  OTHER THAN
THE ADJUSTMENTS MENTIONED ABOVE...NO MAJOR CHANGES TO THE FORECAST
WILL BE MADE AT THIS TIME.

UPDATED PRODUCTS WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 604 AM CDT DAY JUL 22 2008/

DISCUSSION /ISSUED AT 332 AM CDT/... CHANGES APPEAR TO BE IN THE
OFFING FOR THE TENNESSEE VALLEY...AND THOSE CHANGES WILL BEGIN
LATER TODAY.

FIRST...THE TEMP FCST FOR TODAY IS A BIT OF A CHALLENGE AGAIN. HAVE
DECIDED TO PARE BACK VALUES A COUPLE OF DEGREES BUT THIS WILL STILL
LEAVE AFTN HIGHS IN THE MID/UPR 90S IN MOST AREAS...OR A FEW DEGREES
BELOW YESTERDAY. HERES WHY...BOUNDARY LYR THICKNESSES WILL FALL
SLIGHTLY OVER YESTERDAY...AND THERE IS THE POTENTIAL FOR MORE
CONVECTIVELY-DRIVEN CLOUD COVER. ADDITIONALLY...MOISTURE ADVECTION
IN THE LOW/MID LEVELS SHOULD KEEP SFC DEWPOINTS FROM MIXING DOWN
INTO THE 50S AS HAPPENED YESTERDAY....THUS ALLOWING LESS SENSIBLE
HEATING. THERE IS A LITTLE UNCERTAINTY HERE HOWEVER. THE BNA/LZK
SOUNDINGS...WHICH REPRESENT THE UPSTREAM AIRMASS DO SHOW 50S
DEWPOINTS WITHIN THE POTENTIAL MIXED LAYER FOR TOMORROW.
HOWEVER...THE LATEST WATER VAPOR SAT IMAGERY SEEMS TO BE INDICATING
A GENERAL INCREASE IN MOISTURE IN THIS AREA OVER THE LAST FEW HOURS.
SO...WHY ALL THE ATTENTION PAID TO THE FCST HIGHS?...BECAUSE WERE
VERY CLOSE TO OUR HEAT ADVISORY CRITERIA AGAIN. I THINK THAT WELL
BE JUST SHY FOR BOTH RAW TEMPS AND HEAT INDICES. BUT IF TEMPS DO
WARM JUST A FEW DEGREES MORE...THEN AN ADVISORY MAY BE WARRANTED.
THIS IS SOMETHING THE DAY SHIFT WILL NEED TO MONITOR.

THERE IS THE POTENTIAL FOR AFTN TSRA DEVELOPMENT TODAY AND I HAVE
DECIDED TO INCREASE POPS TO CHANCE CATEGORY...WITH A SILENT HIGHER
POP IN THE NORTH DUE TO CLOSER PROXIMITY TO ADVANCING WEAK MID-LVL
SHORT WAVE...AND SLIGHTLY BETTER INSTABILITY. AFTN MIXED LYR CAPES
ARE AOA A RESPECTABLE 1500J/KG. MDPI/WINDEX VALUES ARE QUITE
DIFFERENT DEPENDING ON WHICH MODEL IS USED. FOR NOW...WILL LEAN
TOWARDS THE NAM BECAUSE OF BETTER AGREEMENT WITH SAT IMAGERY...WHICH
SUGGESTS MOISTER AIR IN THE MID-LEVELS. THIS PLACES A GUST POTENTIAL
OF 50 KTS WITH ANY DEEP CONVECTION. THINK THIS WILL BE THE PRIMARY
THREAT WITH ANY TSRA THIS AFTN/EVENING.

THEN...MORE CONVECTION MAY ARRIVE LATER TONIGHT VIA A DEVOLVING MCS
MOVING SWRD FROM THE MID-MISS/LOWER OH VALLEYS. THE SUITE OF MODEL
GUIDANCE IS FAIRLY BULLISH ON THIS...AND IT CERTAINLY SEEMS
PLAUSIBLE THAT AN MCS WILL DEVELOP TODAY IN SERN MO THROUGH WRN
KY...AND DIVE TO THE SOUTHEAST PERHAPS REACHING THE NRN FRINGES OF
OUR AREA DURING THE OVERNIGHT HOURS. HAVE NOT RAISED TO THE LIKELY
POPS JUST YET OFFERED BY MOS...BUT HAVE INCREASED TO 50 TO
DEMONSTRATE INCREASING CONFIDENCE. AS WITH ANY MCS/MCV
ACTIVITY...WILL HAVE TO WATCH OUT FOR STRONG GUST POTENTIAL ALONG
THE LEADING LINE OF CONVECTION...BUT THIS DOESNT LOOK TO BE A
CONSIDERABLE THREAT RIGHT NOW.

WEDNESDAY...THE TRAILING SFC FRONT SHOULD BEGIN TO PUSH INTO NRN
PORTIONS OF OUR FCST AREA BY LATE MORNING. THE UNCERTAINTY RIGHT NOW
IS OVER WHETHER THE FRONT WILL MAKE A CLEAN SWEEP THROUGH OR
ESSENTIALLY WASH OUT OVER OUR AREA. REGARDLESS...THE POTENTIAL FOR
ANOTHER ROUND OF TSRA/SHRA WILL EXIST LATE WED MORNING THROUGH THE
AFTN AS THE SFC BOUNDARY CROSSES THE AREA IN CONCERT WITH AN UPR
LEVEL SHORT WAVE. PW VALUES 1.9-2 INCHES CERTAINLY SUGGEST HEAVY
RAIN-MAKERS WHERE CONVECTION DOES DEVELOP. THINK RIGHT NOW THAT SRN
AREAS WILL HAVE THE HIGHEST LIKELIHOOD OF DEVELOPMENT GIVEN THE
MOVEMENT OF THE FRONT INTO THAT AREA LATER INTO THE AFTN.
BUT...UNCERTAINTY STILL DOES EXIST WITH REGARD TO EXACT
TIMING/MOVEMENT WITH THE FRONT. FOR NOW...HAVE PAINTED A SILENT
HIGHER POP IN THE SOUTH ON FRIDAY...BUT WILL SHOW UP AS A SOLID 50
FOR ALL AREAS IN THE ZONES. AGAIN...DONT WANT TO COMMIT TO THE
LIKELY POP JUST YET OFFERED BY MET/MAV MOS FOR WED.

WED NIGHT AND THURSDAY...MAY SEE SOME LINGERING TSRA/SHRA ACTIVITY
FROM ONGOING CONVECTION INTO WED EVENING AND HAVE LEFT IN A 20 POP
FOR ALL AREAS. FOR THURSDAY...MOS VALUES DECREASE DRAMATICALLY...BUT
AM NOT SURE THAT THIS DAY WILL BE ENTIRELY DRY. ALTHOUGH THE FRONT
WILL HAVE ESSENTIALLY WASHED OUT OVER OUR AREA OR DRIFTED TO OUR
SOUTH...IT SHOULD BEGIN TO PUSH BACK TO THE NORTH AS THE NORTHERN
STREAM HIGH MOVES INTO THE MID-ATLANTIC AND THE SUBTROPICAL RIDGE
OVER THE NERN GULF BEGINS TO RE-EXERT ITS INFLUENCE OVER OUR WX. SFC
WINDS SHOULD GRADUALLY SHIFT SWRLY DURING THE AFTN...WITH WEAK
LOW-LVL CONVERGENCE ALONG THE NWRD MOVING BOUNDARY. ALTHOUGH
CONVERGENCE WILL BE WEAK...IT MAY BE ENOUGH TO SPARK OFF A FEW
SHRA/TSRA DURING THE AFTN. FAIRLY DRY AIR IN THE MID-LVLS SUGGEST
WIND GUST POTENTIAL WILL BE STRONG WITH ANY ISOLD TSRA THAT DO
DEVELOP.

FRIDAY THROUGH TUESDAY...THE UPR LVL RIDGE OVER THE SRN PLAINS WILL
TAKE DOMINANCE DURING THIS PERIOD...AS TROUGHING DEVELOPS ALONG THE
EAST AND WEST COASTS. THAT PUTS THE TN VALLEY IN THE INTERESTING
POSITION OF NWRLY FLOW ALOFT...WITH SW-WRLY FLOW AT THE SFC AROUND
THE WRN FLANK OF A VERY BROAD SUBTROPICAL RIDGE. THE RESULTING
THERMODYNAMIC PROFILE WILL SUPPORT AFTN/EVENING CONVECTION EACH DAY.
CHANCES MAY BE HEIGHTENED ON FRIDAY AS A WEAK SHORT WAVE MOVES
ACROSS THE AREA...AND HAVE INCREASED POPS ON THIS DAY TO CHANCE
CATEGORY. MED RANGE GUIDANCE IS STILL BULLISH AND THERE IS FAIR
AGREEMENT AMONGST SOLNS FROM THE ECMWF/GFS/ENSEMBLES ON DEEPENING
THE ERN CONUS TROUGH...AND PUSHING ANOTHER SFC FRONT INTO OR THROUGH
THE TN VALLEY EARLY NEXT WEEK. HOWEVER...CONFIDENCE ON TIMING WITHIN
ANY 12-HR PERIOD IS NOT STRONG ENOUGH YET TO RAISE POPS TO CHANCE
CATEGORY...SO WILL LEAVE AT SLIGHT FOR NOW.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

19
Hazardous weather outlook, Jul 22, 3:31 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
431 AM CDT TUE JUL 22 2008

ALZ001>010-016-TNZ076-096-097-221800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
431 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HOT WEATHER WILL PERSIST ACROSS THE TENNESSEE VALLEY
TODAY. HIGHS WILL APPROACH 100 DEGREES IN NORTHWEST ALABAMA
INCLUDING THE SHOALS...WITH MID TO UPPER 90S ELSEWHERE. PLEASE
CONTINUE TAKING PRECAUTIONS TO PREVENT HEAT ILLNESS.

THE HEAT WILL ALSO SPARK SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. THESE STORMS WILL POSE A HAZARD OF SUDDEN CLOUD TO
GROUND LIGHTNING AND WIND GUSTS AROUND 50 MPH WITH THE STRONGEST
STORMS.

LATE TONIGHT...A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL DROP
SOUTH THROUGH MIDDLE TENNESSEE...AND POSSIBLY INTO NORTH ALABAMA
TOWARD DAYBREAK. THESE STORMS MAY ALSO CONTAIN SOME GUSTY WINDS
AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL TRACK THROUGH THE AREA WEDNESDAY
MORNING. THE STORMS MAY TEND TO REORGANIZE AND INTENSIFY DURING
THE AFTERNOON HOURS...ESPECIALLY IN SOUTHERN PORTIONS OF NORTH
ALABAMA.

A MOIST AND UNSTABLE AIRMASS SHOULD LEAD TO FAIRLY TYPICAL
AFTERNOON AND EVENING THUNDERSTORMS FOR THE BALANCE OF THE
WEEK INTO THE WEEKEND. A COOL FRONT MAY INCREASE THE STORM THREAT
BY SUNDAY OR MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 22, 11:45 AM CST to 11:50 AM CST
Where
Madison County, 1.99 mi NW of Gurley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.720, -86.405

A few power lines were downed by thunderstorm winds in the Salty Bottom Road area near Gurley.

Thunderstorm Wind, Morgan

When
July 22, 12:38 PM CST to 12:43 PM CST
Where
Morgan County, 1.14 mi W of Furney Xrds
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.447, -86.800

A roof was blown off of a barn and several trees were downed by thunderstorm winds along highway 36 in the Somerville area.

Thunderstorm Wind, Cullman

When
July 22, 12:50 PM CST to 1:00 PM CST
Where
Cullman County, 0.9 mi SW of Cullman to 1.49 mi ESE of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.170, -86.840

A tree was downed by thunderstorm winds along highway 278 near Cullman. This storm continued to move east southeast and downed large limbs, which damaged a carport in the Spring Hill community.

Thunderstorm Wind, Madison

When
July 22, 12:50 PM CST to 1:00 PM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.860, -86.750

A few trees were downed by thunderstorm winds near Carroll road at Harvest.

Thunderstorm Wind, Madison

When
July 22, 12:50 PM CST to 1:00 PM CST
Where
Madison County, 0.69 mi W of Madison Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.901, -86.732

A few trees were downed by thunderstorm winds on Old Railroad Bed road.

Thunderstorm Wind, Morgan

When
July 22, 12:50 PM CST to 1:00 PM CST
Where
Morgan County, 1.33 mi ENE of Hartselle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.440, -86.910

A few trees were downed by thunderstorm winds near the Morgan county 911 center.

Thunderstorm Wind, Madison

When
July 22, 1:00 PM CST to 1:10 PM CST
Where
Madison County, 0.67 mi ENE of Hazel Green
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.932, -86.568

A few trees were downed by thunderstorm winds on Joe Quick Road near Summer Street, which blocked traffic in both directions.

Thunderstorm Wind, Madison

When
July 22, 1:00 PM CST to 1:10 PM CST
Where
Madison County, 1.96 mi ENE of Monrovia
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.779, -86.688

A few trees were downed by thunderstorm winds in the Monrovia area at the intersection of Dan Tibbs road and Indian Creek Road.

Thunderstorm Wind, Madison

When
July 22, 1:00 PM CST to 1:10 PM CST
Where
Madison County, 0.13 mi SW of Gladstone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.879, -86.652

A few trees were downed by thunderstorm winds at the intersection of Stardust Circle and Welcome Home Village road.

Thunderstorm Wind, Madison

When
July 22, 1:00 PM CST to 1:10 PM CST
Where
Madison County, 2.68 mi SSW of Gladstone
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.843, -86.663

A few trees were downed by thunderstorm winds at the intersection of Carters Gin road and Burwell road.

Thunderstorm Wind, Madison

When
July 22, 1:15 PM CST to 1:20 PM CST
Where
Madison County, 0.41 mi NW of Bugge Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.554, -86.455

A tree was downed by thunderstorm winds along Hill Road.

Thunderstorm Wind, Madison

When
July 22, 1:15 PM CST to 1:25 PM CST
Where
Madison County, 0.9 mi NE of New Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.540, -86.390

A tree was downed by thunderstorm winds at New Hope.

Hail, Lawrence

When
July 22, 1:35 PM CST to 1:40 PM CST
Where
Lawrence County, Wheeler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.650, -87.250

Quarter sized hail was reported near Wheeler.

Thunderstorm Wind, Morgan

When
July 22, 1:35 PM CST to 1:40 PM CST
Where
Morgan County, 0.69 mi S of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.610, -86.980

A few trees and power lines were downed by thunderstorm winds.

Hail, Morgan

When
July 22, 1:38 PM CST to 1:43 PM CST
Where
Morgan County, 0.89 mi SW of Trinity
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.610, -87.090

Penny sized hail was reported in Trinity.

Thunderstorm Wind, Dekalb

When
July 22, 1:44 PM CST to 1:49 PM CST
Where
Dekalb County, 0.9 mi NE of Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.290, -85.990

A few trees were downed by thunderstorm winds on County Road 28 near Crossville.

Hail, Lawrence

When
July 22, 1:45 PM CST to 1:48 PM CST
Where
Lawrence County, Wheeler
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.650, -87.250

Penny sized hail was reported in the Wheeler area by a trained spotter.

Thunderstorm Wind, Dekalb

When
July 22, 1:46 PM CST to 1:51 PM CST
Where
Dekalb County, 1.85 mi ESE of Crossville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.270, -85.970

Several trees were downed and tin was torn off of a building by thunderstorm winds at Hays Gap road near Union Gap.

Thunderstorm Wind, Lawrence

When
July 22, 1:53 PM CST to 1:58 PM CST
Where
Lawrence County, Wheeler
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.650, -87.250

A tree was downed by thunderstorm winds in the Wheeler community.

Thunderstorm Wind, Jackson

When
July 22, 1:55 PM CST to 2:00 PM CST
Where
Jackson County, 2.77 mi NNE of Pleasant Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.608, -86.114

A few trees were downed by thunderstorm winds at the intersection of County Roads 114 and 537.

Thunderstorm Wind, Jackson

When
July 22, 1:55 PM CST to 2:00 PM CST
Where
Jackson County, 0.5 mi NNE of Pisgah
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.686, -85.845

A few trees were downed by thunderstorm winds at Pisgah High School.

Thunderstorm Wind, Lauderdale

When
July 22, 1:55 PM CST to 2:00 PM CST
Where
Lauderdale County, 0.61 mi NNE of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.928, -87.266

A few trees were downed by thunderstorm winds on highway 207.

Thunderstorm Wind, Jackson

When
July 22, 2:02 PM CST to 2:07 PM CST
Where
Jackson County, 0.25 mi N of Scottsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.674, -86.030

A few trees were downed by thunderstorm winds on East Willow Road, near the Masonic Lodge in Scottsboro.

Thunderstorm Wind, Limestone

When
July 22, 2:20 PM CST to 2:30 PM CST
Where
Limestone County, 0.57 mi E of Cartwright
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
34.870, -87.060

A few trees were downed by thunderstorm winds in the Cartwright community.

Hail, Limestone

When
July 22, 2:32 PM CST to 2:35 PM CST
Where
Limestone County, 0.69 mi S of Ardmore
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.990, -86.850

Penny sized hail was reported near Ardmore.

Thunderstorm Wind, Madison

When
July 22, 2:52 PM CST to 2:57 PM CST
Where
Madison County, 0.99 mi SSE of Jeff
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.807, -86.713

A few trees were downed by thunderstorm winds on Branchwater Lane.

Thunderstorm Wind, Colbert

When
July 22, 6:10 PM CST
Where
Colbert County, 0.69 mi N of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.760, -87.970

A few trees were downed by thunderstorm winds in the Cherokee area.

Hail, Colbert

When
July 22, 6:22 PM CST to 6:25 PM CST
Where
Colbert County, 1.49 mi NE of Mt Hester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.738, -88.005

Nickel size hail was reported on Mount Hester Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113521, 113801, 113504, 113526, 113527, 113802, 113522, 113530, 113533, 113536, 113523, 113524, 113518, 113804, 113799, 113505, 113517, 113805, 113807, 113512, 113514, 113809, 113516, 113810, 113519, 113811, 113502, 113503.